Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS Morristown, TN

August 30, 2001Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 30, 2001, 11:25 AM EDT for Washington County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2001, 11:25 AM EDT (15:25 UTC)
Expired
Aug 30, 2001, 1:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, TN

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 301527
FFWMRX
TNC179-301730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1125 AM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 130 PM EDT

* AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR AVONDALE...OR 7 MILES WEST
  OF JOHNSON CITY.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS
  MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  AVONDALE...JONESBOROUGH...LEESBURG

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3625 8261 3624 8241 3639 8237 3641 8260

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:50 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 30, 9:50 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 AM EDT THU AUG 30 2001

SHORT-WAVE MOVING NORTHEAST ACROSS THE FORECAST AREA IS PRODUCING A LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE REGION...ESPECIALLY
CENTRAL AND NORTHEAST.  THIS ACTIVITY WILL CONTINUE TO CONTINUE TO
SPREAD OVER NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...SO PLAN ON GOING
FOR HIGHER POPS THERE. SOME TRAINING OF CELLS OVER THE CENTRAL VALLEY
HAS CAUSED SOME RUNOFF PROBLEMS EARLIER THIS MORNING...BUT SEEMS ACTIVITY
IS MOVING A LITTLE FASTER NOW. SOME LOCALIZED FLASH FLOOD PROBLEMS WILL
AGAIN BE POSSIBLE...BUT LATEST RADAR TRENDS ARE SHOWING SOME WEAKENING
OF SHOWERS AND STORMS.

AT THIS TIME...I AN NOT PLANNING ON ISSUED A FFA.

HOWEVER...I DO PLAN ON LOWERING HIGHS...ESPECIALLY CENTRAL AND NORTHERN
SECTIONS DUE TO THE RAIN AND CLOUDS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:05 AM EDTFlash Flood WarningMRXBlount, Knox3 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.